Hail, Ellis
- When
- September 4, 5:20 PM CST
- Where
- Ellis County, 2.14 mi NNE of Walker
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.900, -99.060
A jet streak moving across Kansas provided the necessary lift to help produced thunderstorms, fueled by relatively moist and unstable boundary layer air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A jet streak moving across Kansas provided the necessary lift to help produced thunderstorms, fueled by relatively moist and unstable boundary layer air.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 4, 5:14 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 614 PM CDT TUE SEP 4 2012 ...UPDATED FOR AVIATION... .SYNOPSIS... ISSUED AT 1220 PM CDT TUE SEP 4 2012 AT 12Z TUESDAY A 250MB 80-90KT JET STREAK EXTENDED FROM EASTERN UTAH INTO NORTHEAST COLORADO. +70KT JET STREAK WAS POSITIONED ON THE SOUTHWEST SIDE OF A 500MB TROUGH THAT WAS LOCATED NEAR NORTHWEST MONTANA/SOUTHEAST ALBERTA. AHEAD OF THIS 500MB TROUGH A 700MB BAROCLINIC ZONE WAS LOCATED ACROSS EASTERN MONTANA. ACROSS THE CENTRAL PLAINS 850MB TEMPERATURES WERE PRIMARILY IN THE MID 20S. THESE TEMPERATURES WERE AHEAD OF A 850MB COLD FRONT WHICH STRETCHED FROM EASTERN SOUTH DAKOTA INTO WESTERN NEBRASKA. FURTHER SOUTH NEAR THE OKLAHOMA BORDER EARLIER THIS MORNING SOME HIGH BASED SHOWERS AND THUNDERSTORMS WERE OBSERVED WERE SOME MID LEVEL MOISTURE AND WEAK INSTABILITY WAS PRESENT AHEAD OF AN UPPER LEVEL WAVE. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 132 PM CDT TUE SEP 4 2012 NORTHERN COLORADO UPPER JET IS FORECAST BY BOTH THE NAM AND GFS TO CROSS THE CENTRAL PLAINS THROUGH EARLY TONIGHT. GIVEN THE LOCATION OF THIS JET ALONG WITH THE MID LEVEL MOISTURE, AND INSTABILITY WILL CONTINUE TO FAVOR SCATTERED THUNDERSTORMS ACROSS MUCH OF WESTERN AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. ANOTHER OPPORTUNITY FOR PRECIPITATION WILL BE EARLY WEDNESDAY MORNING AS A COLD FRONT MOVES SOUTH INTO WESTERN KANSAS AND AN UPPER LEVEL TROUGH CROSSES INTO CENTRAL PLAINS. BASED ON THE LOCATION OF THE MID LEVEL FRONTOGENESIS AHEAD OF THIS UPPER TROUGH EARLY WEDNESDAY MORNING WILL FOCUS THE BETTER CHANCES FOR PRECIPITATION ACROSS SOUTHWEST KANSAS WITH THE LOWER CHANCES IN NORTH CENTRAL KANSAS EARLY WEDNESDAY. AS FOR TEMPERATURES WILL TREND COOLER IN SOUTHWEST KANSAS ON WEDNESDAY GIVEN THE EXPECTED CLOUD COVER, PRECIPITATION CHANCES AND 850MB TEMPERATURE TRENDS AND LOWER HIGHS BACK TO AROUND 85. HIGHS NEAR 95 STILL APPEARS ON TRACK ACROSS SOUTH CENTRAL KANSAS BASED ON LATEST TIMING OF THE FRONTAL PASSAGE ACROSS WESTERN AND SOUTH CENTRAL KANSAS. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 354 PM CDT TUE SEP 4 2012 WARM ADVECTION WILL INCREASE BY LATE WEDNESDAY NIGHT AND EARLY THURSDAY AHEAD OF THE NEXT SHORTWAVE TROUGH APPROACHING THE NORTHERN ROCKIES. SOME SHOWERS AND THUNDERSTORMS MAY DEVELOP TOWARD MORNING DUE TO THE INCREASING ISENTROPIC LIFT. LOW TEMPERATURES WILL BE HELD UP A BIT BY THE INCREASING CLOUD COVER WITH MAINLY UPPER 50S TO MID 60S. BY THURSDAY THE AFOREMENTIONED SHORTWAVE TROUGH WILL BE DROPPING SOUTHWARD INTO THE NORTHERN ROCKIES. A SOUTHERN BRANCH JET WILL STILL BE SITUATED ACROSS THE CENTRAL PLAINS, WITH THE NEXT JET ASSOCIATED WITH THE SHORTWAVE TROUGH DROPPING INTO THE NORTHERN PLAINS. THE AMOUNT OF LOW LEVEL DESTABILIZATION IS IN QUESTION FOR THURSDAY. THE FRONT THAT PASSES WEDNESDAY MORNING WILL ATTEMPT TO MOVE BACK NORTH AS A WARM FRONT. THE NAM AND UKMET DEVELOP PRECIPITATION EARLY IN THE DAY WHILE THE GFS HOLDS OFF UNTIL EVENING WHEN INSTABILITY WOULD BE HIGHER. IT IS ALSO DIFFICULT TO TELL HOW MUCH CONVECTIVE STABILIZATION WILL OCCUR AND HOW MUCH RECOVERY WILL HAPPEN DURING THE DAY. THE BOTTOM LINE IS THAT THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EITHER THURSDAY OR THURSDAY NIGHT AS THIS SYSTEM SLOWLY APPROACHES THE PLAINS FROM THE NORTHWEST. IF THE GFS VERIFIES THEN THERE COULD BE ENOUGH CAPE FOR SEVERE STORMS LATE THURSDAY. THE AFOREMENTIONED UPPER-LEVEL SYSTEM AND ASSOCIATED COLD FRONT WILL PASS ACROSS KANSAS ON FRIDAY. THERE IS SOME UNCERTAINTY WITH RESPECT TO THE TIMING OF THE COLD FRONT. BUT SOME ELEVATED SHOWER AND THUNDERSTORMS COULD PERSIST IN THE MORNING, ESPECIALLY IN CENTRAL AND SOUTH CENTRAL KANSAS WHERE THE BEST LOW LEVEL MOISTURE AND LIFT WILL BE. BY FRIDAY NIGHT, COOLER AIR WILL FILTER INTO WESTERN KANSAS IN THE WAKE OF THE UPPER-LEVEL TROUGH. TEMPERATURES SHOULD FALL INTO THE 50S TO NEAR 60F BY MORNING. SATURDAY WILL BE COOLER WITH HIGHS IN THE 70S AS SURFACE HIGH PRESSURE BUILDS IN. THE COOLEST MORNING WILL BE SUNDAY AS WINDS SHOULD BE LIGHT WITH DEWPOINTS IN THE 30S AND 40S. THERE COULD EVEN BE A FEW READINGS IN THE UPPER 40S, WHICH WE HAVE ACTUALLY ALREADY SEEN IN LATE AUGUST. UPPER-LEVEL RIDGING WILL BEGIN TO BUILD BACK INTO THE CENTRAL PLAINS BY MONDAY AND TUESDAY. HIGHS MAY WARM INTO THE 90S AS EARLY AS MONDAY. BY TUESDAY THE GFS AND ECMWF ARE IN GOOD AGREEMENT WITH THE LARGE SCALE PATTERN, WITH A SHORTWAVE TROUGH TRAVERSING THE NORTHERN PLAINS AND SOUTHERN CANADA. THIS COULD PUSH A COLD FRONT THROUGH WESTERN KANSAS BY WEDNESDAY. BUT BEFORE THEN, IT COULD BE FAIRLY HOT ON TUESDAY AHEAD OF THE FRONT WITH HIGHS IN THE MID TO UPPER 90S AND POSSIBLY EVEN 100F. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 604 PM CDT TUE SEP 4 2012 AS AN UPPER LEVEL VORT MAX MOVES ACROSS NORTHERN KANSAS A FEW THUNDERSTORMS WILL BE POSSIBLE MAINLY NEAR KHYS TILL 00-02Z WITH SMALL HAIL AND WIND GUSTS 20-40KT. A NORTHERN BRANCH SHORTWAVE TROUGH WILL THEN MOVE ACROSS THE NORTHERN PLAINS PUSHING A SIGNIFICANT COLD FRONT ACROSS WESTERN KANSAS TOWARD MORNING. WINDS WILL SHIFT ABRUPTLY TO THE NORTH OR NORTHEAST AT 15-25KT AROUND 11-13Z. VFR CONDITIONS ARE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 87 63 87 / 20 20 20 40 GCK 65 86 61 91 / 20 20 20 40 EHA 64 83 59 91 / 20 20 20 20 LBL 66 85 63 91 / 20 30 30 30 HYS 62 88 58 88 / 50 10 10 40 P28 70 94 64 91 / 20 20 20 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BURGERT SHORT TERM...BURGERT LONG TERM...FINCH AVIATION...KRUSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 219 PM CDT TUE SEP 4 2012 KSZ030-031-043>046-061>066-074>081-084>090-051000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 219 PM CDT TUE SEP 4 2012 /119 PM MDT TUE SEP 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS WEST CENTRAL AND SOUTHWEST KANSAS. SEVERE WEATHER IS NOT EXPECTED ALTHOUGH A FEW OF THE STORMS COULD PRODUCE WIND GUSTS TO 50 MPH ALONG WITH CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR AFTERNOON AND NIGHTTIME THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY ACROSS WESTERN KANSAS. THE THREAT FOR SEVERE WEATHER FROM THESE STORMS IS LOW. THE MAIN THREATS FROM ANY STORMS THAT DEVELOP WILL BE STRONG WINDS TO 50 MPH ALONG WITH SMALL HAIL AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT TUE SEP 4 2012
KSZ085-042200-
STEVENS-
421 PM CDT TUE SEP 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STEVENS COUNTY...
AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF FETERITA...MOVING NORTHEAST AT
30 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3699 10155 3715 10154 3728 10109 3699 10107
3699 10134
TIME...MOT...LOC 2122Z 228DEG 26KT 3706 10142
SUGDENSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT TUE SEP 4 2012
KSZ030-031-042315-
ELLIS-TREGO-
528 PM CDT TUE SEP 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHERN
ELLIS COUNTIES...
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF OGALLAH...MOVING EAST AT 35 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3913 9903 3889 9904 3894 9988 3914 9980
3914 9904
TIME...MOT...LOC 2228Z 271DEG 35KT 3906 9967
RUSSELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 615 PM CDT TUE SEP 4 2012 KSZ031-050000- ELLIS- 615 PM CDT TUE SEP 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY... AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CATHARINE...MOVING SOUTHEAST AT 25 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3872 9904 3889 9930 3913 9920 3913 9903 TIME...MOT...LOC 2315Z 307DEG 21KT 3891 9915 RUSSELL
The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Winds were estimated to be 65 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413720, 413723, 413724, 413721, 413722.